Alert archive / Wyoming / Red Flag Warnings in 2025

Red Flag Warning 5, NWS Cheyenne, WY

March 27, 20255 counties in Wyoming

NWS Cheyenne, WY issued this red flag warning at Mar 27, 2025, 3:13 AM MDT for 5 counties in Wyoming. It took effect at Mar 27, 2025, 12:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 27, 2025, 3:13 AM MDT (09:13 UTC)
In effect from
Mar 27, 2025, 12:00 PM MDT
Expired
Mar 27, 2025, 7:00 PM MDT
In force
7 hr
Issued by
NWS Cheyenne, WY

Counties Converse County, WY, Goshen County, WY, Laramie County, WY, Niobrara County, WY, Platte County, WY

The radar

The Cheyenne radar (KCYS), 129 km from the middle of the area, began a volume at 09:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 9.2 hours before the alert went out and 306 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2025-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2025-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3676 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

377 
WWUS85 KCYS 270913
RFWCYS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Cheyenne WY
313 AM MDT Thu Mar 27 2025

...RED FLAG WARNING IN EFFECT THURSDAY AFTERNOON FOR PORTIONS OF 
SOUTHEAST WYOMING...

WYZ417-418-430>433-271715-
/O.UPG.KCYS.FW.A.0004.250327T1800Z-250328T0100Z/
/O.NEW.KCYS.FW.W.0005.250327T1800Z-250328T0100Z/
Niobrara/Lower Elevations of Converse/Thunder Basin National
Grassland-
Middle North Platte River Basin/Niobrara and Converse High Plains-
Laramie Foothills and High Plains-Laramie East High Plains-
Bordeaux/Chugwater/Wheatland-Goshen/Middle-
Lower North Platte River Basin-
313 AM MDT Thu Mar 27 2025

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM MDT THIS
EVENING FOR LOW HUMIDITY AND GUSTY WINDS FOR FIRE WEATHER ZONES
417, 418, 430, 431, 432, AND 433...

The National Weather Service in Cheyenne has issued a Red Flag
Warning, which is in effect from noon today to 7 PM MDT this
evening. The Fire Weather Watch is no longer in effect. 

* AFFECTED AREA...Fire weather zones 417, 418, 430, 431, 432, and
  433.

* WIND...WEST-SOUTHWEST 15 TO 25 MPH WITH GUSTS TO 30 MPH.

* HUMIDITY...10 TO 15 PERCENT.

* THUNDERSTORMS...Isolated dry thunderstorms are possible 
  mainly in the afternoon which may produce gusty winds to 40 
  mph.

* IMPACTS...any fires that develop will likely spread rapidly.
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
2 follow-up statements
295 
WWUS85 KCYS 271701
RFWCYS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Cheyenne WY
1101 AM MDT Thu Mar 27 2025

...RED FLAG WARNING IN EFFECT THURSDAY AFTERNOON FOR PORTIONS OF
SOUTHEAST WYOMING...

WYZ417-418-430>433-280100-
/O.CON.KCYS.FW.W.0005.250327T1800Z-250328T0100Z/
Niobrara/Lower Elevations of Converse/Thunder Basin National
Grassland-
Middle North Platte River Basin/Niobrara and Converse High Plains-
Laramie Foothills and High Plains-Laramie East High Plains-
Bordeaux/Chugwater/Wheatland-Goshen/Middle-
Lower North Platte River Basin-
1101 AM MDT Thu Mar 27 2025

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING
FOR LOW HUMIDITY AND GUSTY WINDS FOR FIRE WEATHER ZONES 417, 418,
430, 431, 432, AND 433...

* AFFECTED AREA...Fire weather zones 417, 418, 430, 431, 432, 
  and433. 

* WIND...WEST-SOUTHWEST 15 TO 25 MPH WITH GUSTS TO 30 MPH.

* HUMIDITY...10 TO 15 PERCENT.

* THUNDERSTORMS...Isolated dry thunderstorms are possible 
  mainly in the afternoon which may produce gusty winds to 40 
  mph.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
094 
WWUS85 KCYS 280048
RFWCYS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Cheyenne WY
648 PM MDT Thu Mar 27 2025

WYZ417-418-430>433-280200-
/O.EXP.KCYS.FW.W.0005.000000T0000Z-250328T0100Z/
Niobrara/Lower Elevations of Converse/Thunder Basin National
Grassland-
Middle North Platte River Basin/Niobrara and Converse High Plains-
Laramie Foothills and High Plains-Laramie East High Plains-
Bordeaux/Chugwater/Wheatland-Goshen/Middle-
Lower North Platte River Basin-
648 PM MDT Thu Mar 27 2025

...RED FLAG WARNING WILL EXPIRE AT 7 PM MDT THIS EVENING FOR LOW
HUMIDITY AND GUSTY WINDS FOR FIRE WEATHER ZONES 417, 418, 430, 
431, 432, AND 433...

Relative Humidity values are rising across the region, allowing
for critical fire weather conditions to begin subsiding. Therefore
the Red Flag Warning will be allowed to expire at 7 PM.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this red flag warning went out at Mar 26, 9:16 PM MDT, 5 hours 57 minutes earlier. Its key messages:

  • Unseasonably warm and generally dry weather is expected this week with record highs and near critical fire weather conditions possible Thursday.
  • The next storm system arrives over the weekend bringing mountain snow and valley rain showers Friday night into Saturday, then mixing or changing over to snow for most areas Saturday into early Sunday.
Area forecast discussion, Mar 26, 9:16 PM MDT, 5 hours 57 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
916 PM MDT Wed Mar 26 2025

.KEY MESSAGES...

- Unseasonably warm and generally dry weather is expected this
  week with record highs and near critical fire weather
  conditions possible Thursday.

- The next storm system arrives over the weekend bringing
  mountain snow and valley rain showers Friday night into
  Saturday, then mixing or changing over to snow for most areas
  Saturday into early Sunday.

&&

.SHORT TERM /THROUGH FRIDAY/...
Issued at 158 PM MDT Wed Mar 26 2025

Latest satellite loop was showing very limited cloud cover this
afternoon across the forecast area. There are some cloud streaks
over the northern Nebraska panhandle, but there was also a fire
just east of Chadron. Fortunately, wind speeds are fairly light
out across the panhandle, but the dry fuels and low humidity
can cause fires to spread very quickly. The weak lee side trof
which has allowed for deep mixing this afternoon will slowly
shift south into Colorado tonight. As this trof shifts south, it
will allow for winds to switch to the south-southwest. As a
result, we are looking downslope flow to kick in on Thursday
mainly east of the Laramie Range. This will aid in giving us a
further boost in temperatures with afternoon highs in the 70s
and 80s. However, to go along with warm temperatures will be
very dry air with relative humidities dropping into to the 10 to
15 percent range, especially east of the Laramie Range. This
area has the greatest potential for Red Flag Conditions, due to
the potential for deep mixing. As a result, we issued a Fire
Weather Watch for Fire Zones 417, 418, 430, 431, 432 and 433.

Latest water vapor loop showing hints of a subtle shortwave
moving through the four corners region. Some mid level moisture
does seem to be associated with this wave over southern Utah.
Some of this moisture is expected to lift northeast into
southeast Wyoming Thursday afternoon. This may be enough to
induce some elevated showers/thunderstorms in the afternoon with
the HREF actually showing about 200-300j/kg of surface based
cape in the afternoon across the Laramie Range and along the
I-80 corridor. Therefore, we would not be surprised to see some
isolated afternoon thunderstorms in that region with the
potential for gusty winds (40 to 50 mph) underneath those
thunderstorms due to steep low level lapse rates. The general
movement of these showers and storms will be west to east at 30
to 40 mph, but will most likely be rather shortlived and should
diminish by sunset.

We will continue to be in southwest flow aloft on Thursday night
into Friday which will allow to squeak out another mild day
across the region. However, it will be a bit more windy ahead of
the shortwave moving through the northern Rockies with more
downslope flow conditions expected. We will need to keep an eye
on a weak trof transversing through northern Montana which may
send a weak frontal boundary through the northern panhandle on
Friday afternoon. Not looking to see much of a cool down behind
this boundary, but it may become rather breezy behind it.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
Issued at 158 PM MDT Wed Mar 26 2025

The extended forecast period (Saturday and beyond) will be fairly
active across the region with a series of upper level waves and a
couple surface lows passing through. The battle between winter and
spring air masses will make the precip forecast difficult,
particularly on the plains where temperatures can vary wildly. While
the weekend system is in generally good agreement location and
timing-wise, large discrepancies exist amongst the long range
guidance with respect to the latter system progged for Tue/Wed.

Saturday and Sunday... Precip will be well underway across the CWA
to start the weekend as the initial lee side surface low emerges on
the central High Plains late Friday. A weaker followup low then cuts
across southern Wyo late Saturday into early Sunday. The heart of
the upper dynamics arrives early Sunday as the trough axis bisects
the forecast area. Pulses of energy and forcing at H5-7 combined
with decent isentropic upglide early on (mainly over the panhandle)
and a surface front hanging around the area should keep precip
potential areawide for both days. While overall forcing and lift may
not be consistent, moisture advection appears rather strong. A wide
swath of mid-level moisture streams across the CWA on Saturday, and
surface dew points rise into the 40s (panhandle) and mid/upper 30s
(east Wyo plains) early Saturday before colder air arrives. In fact,
NAEFS ensembles suggest PWAT values near the 99%ile of climo, and
ECM EFI hints at anomalous QPF. When it comes to snow, the signal is
much patchier and centered more toward the western and central Wyo
mountains. Thermal profiles get tricky with the snow level Saturday
afternoon ranging from 3.5kft near the Pine Ridge to 7.5kft along I-
80. About the only instance of subfreezing H85 temps occurs north of
Hwy 20. Cold air advection intensifies Saturday night with H7 temps
dropping to -6C for eastern Wyo and H85 temps drop to -3C in Neb
panhandle. Additionally, dew points drop well below freezing by
sunrise Sunday. Downslope flow returns for a portion of Sunday,
which may reset the cooling, especially near the I-25 corridor. As
of now, the most likely scenario entails valley/plains rain and
mountain snow for most of Saturday, then a gradual transition to
wintry mix or all snow Saturday night into Sunday. Most activity
should taper around or after sunset Sunday. Depending where more
precip falls as snow (mountains and north of Hwy 20), trends will
need to be monitored for potential winter headlines. WPC guidance
for accumulating snow has backed off from the previous run, while
NBM envelope suggests a range from 1" LAR-SNY to 3"+ DGW-CDR. As of
now, winds do not appear overly influential as most (all?)
parameters lie below guidelines for high wind criteria.

Monday and beyond... A relative lull in action should take place
Monday (at least early), before the next system kicks up. The
potential exists for quite a powerful low to develop on the Colorado
plains, but again temperatures will be crucial in determining
overall impacts. Highs should recover into the 50s for most areas
Monday and hold there in the panhandle for Tuesday. The wind signal
picks up a bit on Tuesday as mid level height gradient and surface
pressure gradient tighten.

&&

.AVIATION /06Z TAFS THROUGH 06Z FRIDAY/...
Issued at 912 PM MDT Wed Mar 26 2025

The flow aloft will be from the west. Skies will be mostly
clear. Winds will gust to 30 knots at the Wyoming terminals from
15Z to 01Z, with winds 10 knots or less for the Nebraska
terminals.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Fire Weather Watch from Thursday afternoon through Thursday
     evening for WYZ417-418-430>433.
NE...None.

&&

SHORT TERM...REC
LONG TERM...DS
AVIATION...RUBIN
Hazardous weather outlook, Mar 26, 4:35 AM MDT, 22 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
435 AM MDT Wed Mar 26 2025

NEZ002-003-019>021-054-055-095-096-WYZ101>119-271045-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
435 AM MDT Wed Mar 26 2025

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

- Elevated to locally critical fire weather conditions are
  possible for portions of the area today.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

- Near critical fire weather conditions are expected along the
  I-25 corridor on Thursday.

- The next storm system arrives over the weekend bringing
  mountain snow and valley rain showers Friday night into
  Saturday, then mixing or changing over to snow for most areas
  Saturday into early Sunday.

.Spotter information statement...

Spotter activation will not be needed.

Nearby

Red Flag Warnings in Wyoming, 2025Every red flag warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.